Alert archive / Wisconsin / Gale Warnings in 2017

Gale Warning 16, NWS Milwaukee, WI

December 11, 2017

NWS Milwaukee, WI issued this gale warning at Dec 11, 2017, 3:03 AM CST. It took effect at Dec 11, 2017, 8:00 PM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 3:03 AM CST (09:03 UTC)
In effect from
Dec 11, 2017, 8:00 PM CST
Expired
Dec 12, 2017, 10:00 AM CST
In force
14 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

957 
WHUS73 KMKX 110903
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 AM CST MON DEC 11 2017

...NORTHERLY GALES TONIGHT INTO TUESDAY MORNING...

.NORTH TO NORTHWEST GALES AND HIGH WAVES WILL PREVAIL TONIGHT INTO
TUESDAY AFTER THE PASSAGE OF A STRONG POLAR COLD FRONT. 

LMZ643>646-111715-
/O.UPG.KMKX.GL.A.0008.171212T0200Z-171212T1800Z/
/O.NEW.KMKX.GL.W.0016.171212T0200Z-171212T1600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
303 AM CST MON DEC 11 2017

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: NORTH TO NORTHWEST AROUND 25 KNOTS WITH GUSTS TO AROUND
  35 KNOTS.
 
* WAVES: INCREASING TO 4 TO 8 FEET THIS EVENING AND CONTINUING 
  INTO TUESDAY.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
5 follow-up statements
432 
WHUS73 KMKX 111457
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 AM CST MON DEC 11 2017

...NORTHERLY GALES TONIGHT INTO TUESDAY MORNING...

.NORTH TO NORTHWEST GALES AND HIGH WAVES WILL PREVAIL TONIGHT
INTO TUESDAY AFTER THE PASSAGE OF A STRONG POLAR COLD FRONT.

LMZ643>646-112300-
/O.CON.KMKX.GL.W.0016.171212T0200Z-171212T1600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
857 AM CST MON DEC 11 2017

...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST TUESDAY...

* WINDS: NORTH TO NORTHWEST AROUND 25 KNOTS WITH GUSTS TO AROUND 
  35 KNOTS. 

* WAVES: INCREASING TO 4 TO 8 FEET THIS EVENING AND CONTINUING 
  INTO TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
306 
WHUS73 KMKX 112126
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CST MON DEC 11 2017

...NORTHERLY GALES TONIGHT INTO TUESDAY MORNING...

.NORTH TO NORTHWEST GALES AND HIGH WAVES WILL PREVAIL TONIGHT
INTO TUESDAY AFTER THE PASSAGE OF A STRONG POLAR COLD FRONT.

LMZ643>646-120530-
/O.CON.KMKX.GL.W.0016.171212T0200Z-171212T1600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
326 PM CST MON DEC 11 2017

...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST TUESDAY...

* WINDS: NORTH TO NORTHWEST AROUND 25 KNOTS WITH GUSTS TO AROUND 
  35 KNOTS. 

* WAVES: INCREASING TO 4 TO 8 FEET THIS EVENING AND CONTINUING 
  INTO TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
639 
WHUS73 KMKX 120312
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
912 PM CST MON DEC 11 2017

...NORTHERLY GALES TONIGHT INTO TUESDAY MORNING...

LMZ643>646-121115-
/O.CON.KMKX.GL.W.0016.000000T0000Z-171212T1600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
912 PM CST MON DEC 11 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WINDS: NORTH TO NORTHWEST AROUND 25 KNOTS WITH GUSTS TO AROUND 
  35 KNOTS. 

* WAVES: INCREASING TO 4 TO 9 FEET THIS EVENING AND CONTINUING 
  INTO TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
427 
WHUS73 KMKX 120900
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CST TUE DEC 12 2017

...NORTHWEST GALES DIMINISHING SLOWLY LATE THIS MORNING...

LMZ643>646-121600-
/O.CON.KMKX.GL.W.0016.000000T0000Z-171212T1600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 AM CST TUE DEC 12 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WINDS: NORTHWEST WIND UP TO 30 KNOTS WITH GUSTS TO AROUND 35
  KNOTS EASING TO 15 TO 25 KNOTS WITH GUSTS TO AROUND 30 KNOTS LATE
  IN THE MORNING, THEN BECOMING NORTHWEST 15 TO 25 KNOTS WITH 
  GUSTS TO AROUND 30 KNOTS IN THE AFTERNOON.

* WAVES: 4 TO 8 FEET SUBSIDING TO 3 TO 4 FEET LATER THIS
  AFTERNOON. HIGHEST WAVES TOWARD OPEN WATERS.

* AREAS OF FREEZING SPRAY. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
HENTZ

WWW.WEATHER.GOV/MKX
614 
WHUS73 KMKX 121543
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
943 AM CST TUE DEC 12 2017

...GUSTY WINDS TO PERSIST INTO THIS EVENING...

LMZ643>646-122345-
/O.EXP.KMKX.GL.W.0016.000000T0000Z-171212T1600Z/
/O.NEW.KMKX.SC.Y.0109.171212T1600Z-171213T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
943 AM CST TUE DEC 12 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST THIS
EVENING. THE GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING. 

* WINDS: NORTHWEST WIND 15 TO 25 KNOTS WITH A FEW GUSTS TO 30
  KNOTS. 

* WAVES: 3 TO 5 FEET. HIGHEST WAVES TOWARD OPEN WATERS.

* AREAS OF FREEZING SPRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

MBK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Dec 10, 11:39 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 10, 11:39 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1139 PM CST Sun Dec 10 2017

.UPDATE...

The Experimental high res HRRR still brings in the enhanced
secondary band late morning/afternoon in NW to SE areas. The 00Z
NAM is taking this band more across our northern areas, Dells to
Fond du lac to Sheboygan. GFS and Canadian are more in line with
the HRRR. Bottom line will have to watch the SE to p[possibly
bring totals around 2 inches. No surprises in the two periods of
expected snow.

&&

.AVIATION(06Z TAFS)...

MVFR CIGS are expected into the early morning hours before
possibly scattering out as mid clouds move in. A period of warm
air advection and light snow will bring MVFR CIGS back to the
area after midnight. Those lower CIGS will spread southeast
across southern Wisconsin during the early morning hours with the
snow, then remain there except possibly in southwest areas on
Monday. The light snow is still expected to reach KMSN by around
09-10z and KMKE a few hours later. We should see a lull in the
precipitation by mid morning, with more light snow expected by
early afternoon, then ending by Monday evening. Amounts are still
in the 1 to 2 inch range. There is a minor threat for a period of
freezing drizzle in the morning on Monday after the first band of
light snow moves through, but amounts look too light even if it
occurs for there to be much impact.

&&

.PREV DISCUSSION... (Issued 924 PM CST Sun Dec 10 2017)

UPDATE...

The 18Z Superblend is a few hundreths higher in precipitation
than what is in the current forecast, especially south areas. The
Experimental high res HRRR still brings in the enhanced secondary
band late morning/afternoon in southern areas. However the new 00Z
NAM (first model with new upper air run this evening) is taking
this band more across our northern areas, Dells to Fond du lac to
Sheboygan. Still too early in the new model run cycle to make any
changes. No surprises in the two periods of snow and general
amounts.

MARINE...

A Gale Watch is in effect from Monday evening through Tuesday
morning. Strong north to northwest winds in the wake of an
exiting low will likely bring Gale force wind gusts to the
nearshore waters from Monday evening into Tuesday morning.

PREV DISCUSSION... (Issued 550 PM CST Sun Dec 10 2017)

UPDATE...

Stratocumulus have again taken hold. These may scatter out this
evening as mid level clouds push in.

AVIATION(00Z TAFS)...

MVFR CIGS are expected into the evening before scattering out as
mid clouds move in. A period of warm air advection and light snow
will bring MVFR CIGS back to the area after midnight. Those lower
CIGS will spread quickly southeast across southern Wisconsin
late tonight, then remain there through the day on Monday. The
light snow is still expected to reach KMSN by around 09-10z
Monday and KMKE a few hours later. We should see a lull in the
precipitation by mid morning, with more light snow expected by
early afternoon, then ending by Monday evening. Amounts are still
in the 1 to 2 inch range. There is a minor threat for a period of
freezing drizzle in the morning on Monday after the first band of
light snow moves through, but amounts look too light for there to
be much impact.

PREV DISCUSSION... (Issued 235 PM CST Sun Dec 10 2017)

DISCUSSION...

Tonight and Monday...Forecast confidence is high.

Our cold northwest flow continues. A potent mid level short wave
will track southeast in the that flow, moving from central North
Dakota late this evening, to central/south central Illinois by
sunset on Monday. Ahead of this wave, moderate warm air advection
will reach our northwest forecast area around Sauk county between
midnight and 3 am, moving quickly east/southeast from there.
Precipitable water values increase from less than .25" to just
over .50" by sunrise on Monday. Look for an area of light snow to
overspread the area with the arrival of this warmer and more moist
air. The column will be cold enough to keep it all snow.

We could see the snow end for a time during the morning as the WAA
pushes off to the east and we lose some column moisture and lift.
The next round of light snow will be associated with the short
wave passing by to the west and south in the afternoon. During
that potential quiet period in the morning, we could see some
light freezing drizzle. It is iffy to begin with and amounts would
be very light, so minimal impact is anticipated.

Some of the guidance has shifted the narrow band of snow expected
with the short wave farther south than the overnight guidance had.
But, it's a split decision. The concern with these short wave
generated snows is the potential for a narrow, focused band of
higher accums. Tough to place precisely, not to mention the final
total. For now, we'll keep the general 1 to 2 inch potential, but
wouldn't be surprised if we get some 3 inch reports in a narrow
east/west oriented corridor...if it sets up.

Monday night through Tuesday night...Forecast confidence is high.

Any lingering precip will exit quickly by Monday evening, then
cold air plows into the region behind a departing cold front.
Highs on Tuesday will likely stay down in the upper teens with
dry high pressure overnight. Lows in the single digits are likely
for Tuesday night.

Wednesday and Thursday...Forecast confidence is medium.

The cold northwest flow persists and yet another short wave is
expected to take a similar track southeast across the region. This
one doesn't look as potent and the moisture is more limited, but
we could see some light snow from time to time during this period.
Very little accumulation is expected at this time.

Friday and the weekend...Forecast confidence is medium.

The long range guidance is in pretty good agreement that low
pressure will track north of the area...from North Dakota Friday
afternoon, to eastern Lake Superior by Saturday night. There's a
chance of snow with the warm air advection ahead of the low and
also with the trough/cold front Saturday night. Temps will begin
to warm with this system passing to the north, which brings more
of a wintry mix concern for late in the week.

AVIATION(21Z TAFS)...

VFR CIGS are expected through the evening. A period of warm air
advection and light snow will bring MVFR CIGS back to the area
after 06z Monday. Those lower CIGS will spread quickly southeast
across southern Wisconsin later tonight, then remain there through
the day on Monday. The light snow is still expected to reach KMSN
by around 09-10z Monday and KMKE a few hours later. We should see
a lull in the activity by mid morning, with more light snow
expected by early afternoon, then ending by Monday evening.
Amounts are still in the 1 to 2 inch range. There is a minor
threat for a period of freezing drizzle in the morning on Monday,
but amounts look too light for there to be much impact.

MARINE...

Increasing northwest winds in the wake of a passing cold front
will likely bring small craft advisory conditions to the
nearshore waters from Monday evening into Tuesday night. A few
gale force gusts are possible later Monday night.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch from Monday evening through Tuesday morning for
     LMZ643>646.

&&

Update...Hentz
Tonight/Monday and Aviation/Marine...DDV
Monday Night through Sunday...Davis
Hazardous weather outlook, Dec 10, 9:34 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
934 PM CST Sun Dec 10 2017

WIZ046-047-051-052-056>060-062>072-120345-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
934 PM CST Sun Dec 10 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Light snow will spread into south central Wisconsin after 3 am.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Periods of Light snow will affect southern Wisconsin Monday
morning and into the afternoon. Snow accumulations of 1 to 2
inches are expected. This could cause travel issues during the
morning and evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-120345-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
934 PM CST Sun Dec 10 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A Gale Watch is in effect Monday evening through Tuesday morning.
Strong northwest winds and high waves are expected Monday evening
into Tuesday night following the passage of a strong cold front.

Hentz

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 9:20 PM CSTGale WatchMKX6 hr
Dec 11, 8:37 AM CSTWinter Weather AdvisoryMKXDane, Dodge, Jefferson, Kenosha, Milwaukee, Ozaukee and 4 more7 hr

Nearby

Gale Warnings in Wisconsin, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.